Do corticosteroids increase laminitis risk in horses? Not necessarily - The Horse Owner's Resource

Do corticosteroids increase a horse's laminitis risk? Not necessarily

Research challenges the long-held belief that corticosteroids increase a horse’s risk of developing a potentially devastating inflammatory hoof condition called laminitis.
Author:
Publish date:

A new study from England offers yet another challenge to the long-held belief that corticosteroids increase a horse’s risk of developing laminitis, a potentially devastating inflammatory condition affecting the hooves.

“The concern that corticosteroids cause laminitis is based on a handful of single case reports in the scientific literature in which animals that were treated with corticosteroids also developed laminitis,” explains Nicola Menzies-Gow, VetMB, PhD, of the Royal Veterinary College (RVC) in Hertfordshire. “[However,] there are also lots of studies in the scientific literature in which horses were given high doses of corticosteroids over a prolonged period of time and laminitis did not occur.”

To investigate whether a link actually exists between these powerful anti-inflammatory medica-tions and the potentially devastating hoof condition, Menzies-Gow and her team embarked on an intensive review of case histories of horses treated at the RVC equine clinic and a nearby private facility. For the first part of the study, the researchers examined the records of 205 horses who received standard doses of corticosteroids as part of their treatment at the clinic, along with the records of 205 “control” horses also treated at the clinic who did not receive the medication. The researchers documented the age, sex, breed and medical history of each horse and noted whether laminitis developed in the 14 days after treatment.

For the second portion of the study, researchers collected similar data on all horses treated with corticosteroids at the university clinic as well as a private clinic between January 2015 and February 2017—a total of 1,565 horses.

The researchers found that in the first part of the study, only four horses developed laminitis—two from the group receiving corticosteroids and two from the group that did not. In the second portion of the study, 10 horses developed laminitis, for an overall prevalence of less than 1 percent. This incidence, says Menzies-Gow, is no higher than that of the general equine population and “the risk is similar in this group of animals, regardless of whether they are treated with corticosteroids or not.”

However, the data revealed some similarities among the horses who developed laminitis. The researchers noted that some were obese or had previously developed laminitis, for example, while others had pituitary pars intermedia dysfunction (PPID) or equine metabolic syndrome (EMS). In addition, many who developed laminitis were ponies.

“It is impossible to say whether the steroids actually contributed to the laminitis in this group,” says Menzies-Gow. “It is just as likely that they got laminitis because of their other risk factors and it just happened to occur when they were being treated with corticosteroids rather than at another time.”

Despite these findings, Menzies-Gow says that the specter of laminitis looms large in treatment decisions: “Most veterinarians will have had or know a colleague that had a case where laminitis developed when a horse was treated with steroids. However, there is more and more published evidence to show that the risk of laminitis in an individual animal is the same, regardless of ster-oid treatment. [If steroids are] the most appropriate therapy for a disease, they should be used.”

As for owners, she continues, if a horse is obese, has an endocrine disease or other risk factors, “they should worry all year-round rather than just when the animal is being treated with corticosteroids.”

Reference: “Prevalence of and risk factors for acute laminitis in horses treated with corticosteroids,” Veterinary Record, June 2019

Related